MAUDE Adverse Event Report: ACCLARENT, INC. RELIEVA TRACT BALLOON DILATION SYSTEM, 16X40MM; BALLOON, NASAL AIRWAY

ACCLARENT, INC. RELIEVA TRACT BALLOON DILATION SYSTEM, 16X40MM; BALLOON, NASAL AIRWAY
Model Number RT1640A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, weight, race, and ethnicity, were not provided.The exact event date is not known.The original procedure was in (b)(6) 2020.The date of the 6-week follow-up exam when the adverse event was reported was also not known.The device lot number is not available / not reported.The expiration date of the device is not known.The device manufacture date is not known as the device lot number is not available / not reported.[conclusion]: the healthcare professional reported that at the 6-week follow-up exam for a post-functional endoscopic sinus surgery (fess) procedure that took place in august 2020, the patient who is a smoker and has a history of significant sinus and nasal disease presented with a septal perforation.It was reported that the physician believes that the root cause of the issue is due to the 16 x 40mm relieva tract balloon dilation system (rt1640a / lot# unknown).It was also reported that the physician had previously stated that he ¿was not happy with how the patient was healing after the procedure.¿ no medical intervention was provided to address the septal perforation.Additional information was provided on 04 september 2020.The physician shared that the patient is a smoker and had not seem to be healing well.There were a lot of crusting in the nose.When the patient returned for the follow-up visit, there was a perforation in the septum that he believes was caused by the relieva tract balloon.The patient¿s sinus and nasal anatomy was considered normal.The patient did not have any previous surgical complications.It was reported that the patient is under care for a mixture of usual types of complaints that come from patients with ongoing sinus and nasal issues; the specific types are not known.There was no device performance issue or device malfunction as related to the relieva tract balloon during the original procedure in august 2020.There were other ancillary / concomitant devices that were used during the procedure such as a shaver (medtronic), numerous biting and seeking instruments, endoscopic technology, and surgical navigation with the trudi system.The physician attributed the slow healing process to the patient¿s smoking habit, but he believes that the relieva tract balloon caused the septal perforation, not the ancillary / concomitant devices.Based on complaint information, the device was not available to be returned for analysis.The sterile lot number was not available for a lot history record review.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.According to the (b)(6) institute, a septal perforation occurs whenever there is a hole in the nasal septum.It is most commonly a complication of septoplasty, which is a very delicate procedure.Even the slightest nick in the septum during a septoplasty can, if left untreated, become a much bigger hole.(1) furthermore, per the research article ¿what are the factors leading to nasal septal perforations after septoplasty?¿ a significant relationship was found between male sex and smoking and septal perforation.(2) in this case, the patient is male and has a history of smoking.Septal perforation is a known complication for a septoplasty and therefore it is not uncommon to have a septal perforation associated with the use of a tract balloon device.Often surgeons also surgically manipulate the septum (in addition to using tract on it) thus it is difficult to determine whether the device or rough surgical manipulation or inadequate repair/dressing caused the perforation.There are many contributing factors that could be ascribed to the cause of this septal perforation.Although the root cause cannot be justly determined given the provided information for this specific case, the doctor does report he believes the relieva tract balloon caused the septal perforation.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and without the return of the complaint sample.In addition, there was no reported device performance issue or malfunction related to the use of the 16 x 40mm relieva tract balloon dilation system during the original procedure in (b)(6) 2020.It is possible that clinical and procedural factors, including device manipulation / interaction, the use of rigid ancillary devices such as the shaver, the numerous biting and seeking instruments during the procedure that may have contributed to the adverse event reported at the 6-week follow-up visit.The patient is also a smoker which the physician had attributed the slow healing process to, may have also been a minor factor that could have resulted in the adverse event presentation.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that at the 6-week follow-up exam for a post-functional endoscopic sinus surgery (fess) procedure that took place in august 2020, the patient who is a smoker and has a history of significant sinus and nasal disease presented with a septal perforation.It was reported that the physician believes that the root cause of the issue is due to the 16 x 40mm relieva tract balloon dilation system (rt1640a / lot# unknown).It was also reported that the physician had previously stated that he ¿was not happy with how the patient was healing after the procedure.¿ no medical intervention was provided to address the septal perforation.Additional information was provided on 04 september 2020.The physician shared that the patient is a smoker and had not seem to be healing well.There were a lot of crusting in the nose.When the patient returned for the follow-up visit, there was a perforation in the septum that he believes was caused by the relieva tract balloon.The patient¿s sinus and nasal anatomy was considered normal.The patient did not have any previous surgical complications.It was reported that the patient is under care for a mixture of usual types of complaints that come from patients with ongoing sinus and nasal issues; the specific types are not known.There was no device performance issue or device malfunction as related to the relieva tract balloon during the original procedure in (b)(6) 2020.There were other ancillary / concomitant devices that were used during the procedure such as a shaver (medtronic), numerous biting and seeking instruments, endoscopic technology, and surgical navigation with the trudi system.The physician attributed the slow healing process to the patient¿s smoking habit, but he believes that the relieva tract balloon caused the septal perforation, not the ancillary / concomitant devices.

Brand Name
RELIEVA TRACT BALLOON DILATION SYSTEM, 16X40MM
Common Device Name
BALLOON, NASAL AIRWAY
Manufacturer (Section D)
ACCLARENT, INC.
31 technology drive
irvine CA 92618
MDR Report Key10532699
Report Number3005172759-2020-00004
Device Sequence Number3203444
Product Code QGK
UDI-Device Identifier10705031462649
UDI-Public10705031462649
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K183090
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberRT1640A
Device Catalogue NumberRT1640A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/02/2020
Initial Report FDA Received Date09/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;